Pennsylvania, 2003

Flash Flood in Pennsylvania, June 20, 2003

June 20, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 3:18 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 3:18 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT FRI JUN 20 2003

...TONIGHT AND SATURDAY...
SUNSHINE AND 57 HERE AT THE OFFICE HERE AT RLX AT 18Z...SUN NEAR
HIGHEST POINT OF THE YEAR...

AS FOR PBZ...UPPER LOW OVER FORECAST AREA ALONG WITH COOL POOL.
CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS SWINGING AROUND THIS
SYSTEM.  PRECIP/NO PRECIP LINE LIES ACROSS THE CWA...NOTWITHSTANDING
A FEW STRAY SHOWERS BACK IN EASTERN OHIO.  EASTERN PORTIONS OF THE
CWA...UNDER OR CLOSEST TO THE UPPER LEVEL LOW...WILL SEE THE BEST
CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE
PERIOD...AS COLD ADVECTION WINDS DOWN BUT COOL POOL HANGS ON AS
COASTAL SYSTEM DEVELOPS.

...SATURDAY NIGHT ON...
HIGH PRESSURE BUILDS IN TO CLOSE THE WEEKEND AND START THE NEW WORK
WEEK...AS COASTAL SYSTEM SLOWLY EXITS.

FORECAST AREA UNDER UPPER RIDGE...WHICH WILL IMPEDE EASTWARD
PROGRESS OF NEXT COLD FRONT.  AS THE WEEK WEARS ON...INCREASED HEAT
AND HUMIDITY WITH SUN AT ITS HIGH POINT...SHOULD EQUATE TO THE
AFTERNOON AND EVENING THUNDERSTORM POSSIBILITY.  APPROACH OF FRONT
NEAR THE END OF THE WEEK MAY ENHANCE THIS.  WENT WITH SLOWER
EUROPEAN SOLUTIONS AS SUPPORTED BY MRF ENSEMBLE RUNS...WHICH SHOW
OPERATIONAL MRF AT COLD AND WET END OF SPECTRUM OF POSSIBILITIES.

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ029-031-032.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ021>023-041.

JSH / TRM
Hazardous weather outlook, Jun 20, 4:00 AM EST, 12 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE
AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF
NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN
PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE
LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 2:09 PM EST, 2 hours 11 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN
PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN
WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND.

BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  THESE
STORMS ARE MOVING SOUTHEAST AT 15 MPH.

TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.
Local storm report, Jun 20, 3:13 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
413 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BOBTOWN                   PA
06/20/03   GREENE                         REPORTED BY PUBLIC
                                          PENNY-SIZE HAIL IN BOBTOWN.

0400 PM    BARRACKVILLE              WV   FLASH FLOODS
06/20/03   MARION                         REPORTED BY EMERGENCY
                                          MANAGEMENT ROADS AND
                                          BASEMENTS FLOODED IN
                                          BARRACKVILLE
Special weather statement, Jun 20, 3:52 PM EST, 28 minutes before
PAZ021-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE RADAR INDICATES HEAVY RAIN OVER ALLEGHENY
COUNTY.  THE HEAVIEST RAINFALL IS OCCURRING FROM UPPER ST. CLAIR
NORTH THROUGH CASTLE SHANNON ACROSS THE MONONGAHELA RIVER TO
OAKLAND.

HEAVY RAINFALL MAY CAUSE PONDING ON ROADWAYS AND THERE MAY BE SOME
SMALL HAIL.  BE ALERT WHILE DRIVING FOR SLICK SPOTS AND REDUCED
VISIBILITY.  AREAS ALONG THE PARKWAY EAST NEAR DOWNTOWN WILL
EXPERIENCE DETERIORATING CONDITIONS DURING THIS RUSH HOUR.

THE AREA OF RAIN IS MOVING SLOWLY TO THE SOUTH.

TO REPORT HAIL OR HIGH WATER...PLEASE CALL 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 20, 4:20 PM EST to 5:00 PM EST
Where
Washington County, Mc Murray
Reported by
TRAINED SPOTTER
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Mc Murray Rd flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365353.